CAN DOGS OVERDOSE ON HARTGARD?

Heartgard is a drug used by veterinarians to prevent dogs and cats from heartworm disease. Its active ingredient is ivermectin, a compound that kills heartworms at the larval stage. Your veterinarian should be able to prescribe Heartgard for your furry friend if needed. Heartgard has specific dosage requirements that need to be followed. Most of the time, Heartgard is given on a monthly basis.

Clinical Signs of Heartgard Overdose

If Heartgard instructions are not followed, it can result in an overdose. Common symptoms include:

  • Tremors
  • Seizures
  • Disorientation
  • Dilated Pupils
  • Difficulty walking
  • Drooling
  • Coma
  • Difficulty breathing

Some dog breeds such as Collies, Border collies, Old English sheepdogs are extra-sensitive to ivermectin in Heartgard, so a regular dose may adversely affect them. These breeds have a multidrug resistant gene mutation which makes them sensitive to this class of drugs. The breeds that are more sensitive to ivermectin than other breeds include:

  • Australian Shepherd
  • Border Collie
  • Collie
  • German Shepherd
  • Miniature American Shepherd
  • Old English Sheepdog
  • Shetland Sheepdog
  • Skye Terrier

Treatment Options for Heartgard Overdose

The amount of ivermectin in standard dog heartworm prevention is not likely to cause an emergency in non-sensitive dog breeds if they consumed 1-2 tablets above their normal dosage. However, ingesting a large number of tablets or medication intended for a larger animal may be a concern for your dog.

If your dog is a sensitive breed or ingests tablets designed for a large animal, contact your veterinarian and Pet Poison Helpline at (855) 764-7661 immediately. If your dog does not get medical attention, the symptoms can be fatal. You should make your pet as comfortable as possible and get immediate aid from your veterinarian. It is possible for your vet to induce vomiting or deliver activated charcoal if exposure happened recently. Make sure you are on the lookout for any secondary issues that may arise. Dogs suffering from Ivermectin poisoning need to be treated aggressively and quickly to increase their chances of survival.